Dapsone-induced drug reaction with eosinophilia and systemic symptoms (DRESS): the role of the primary care physician

  • Blessing O Akor Department of Fam. Medicine, University of Abuja Teaching Hospital, P.M.B 228, Abuja-F.C.T. Nigeria.
  • Bob Ukuonu Department of Int. Medicine, University of Abuja, P.M.B 117, Abuja, Nigeria.
  • Alexander A. Akor Department of Int. Medicine, University of Abuja, P.M.B 117, Abuja, Nigeria.
  • Ojonugua A Ameh Department of Int. Medicine, University of Abuja, P.M.B 117, Abuja, Nigeria.
  • Theresa Otu Department of Haematology, University of Abuja, P.M.B 117, Abuja, Nigeria.
  • Thairu Yunusa Department of microbiology, University of Abuja, P.M.B 117, Abuja, Nigeria.
  • Onyinye Onyeadi Department of Fam. Medicine, University of Abuja Teaching Hospital, P.M.B 228, Abuja-F.C.T. Nigeria.
  • Grace Lakai Department of Pharmacy, University of Abuja Teaching Hospital, P.M.B 228, Abuja-F.C.T. Nigeria
Keywords: Drug Reaction, Eosinophilia, Systemic Symptoms, Dapsone, Primary Care

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare but severe adverse drug reaction with debilitating morbidity and high mortality. The interest of this presentation is to report a case of dress and the role of the healthcare coordinator (family physician) in early diagnosis, prompt treatment and coordination of care. We report a case of a 32-year-old male who was wrongly commenced on Dapsone for seizure disorder from a primary health centre. He presented two months later with a month history of severe dry cough, pleurisy, intermittent breathlessness and high-grade fever. He had a generalized pruritic rash with erythema and desquamation. There was marked oedema of the face and feet with generalized lymphadenopathy. He was jaundiced with tender hepatomegaly. He had dark coloured urine and a trace of proteinuria but normal renal function. There was marked leukocytosis (35*109/l) with eosinophilia (36%). His chest X-ray and viral screen for HBV, HCV and HIV were all negative. The multiple systemic presentations warranted a multidisciplinary review, and a final diagnosis of DRESS was made. His symptoms began to resolve within two days of withdrawal of the offending drug and commencement of oral corticosteroid with supportive care for his symptoms. At six weeks, there was a complete resolution of clinical features, and his laboratory parameters had returned to the baseline. Diagnosis of DRESS can be challenging, and a high index of suspicion is required. The multidisciplinary coordination of care by the first line physicians can also not be overemphasized for good outcomes.

Published
2021-05-01
Section
Articles

Journal Identifiers


eISSN:
print ISSN: 0016-9560